Deflazacort usage from the age of 4 until 12

We just recently recived the news that our son has most likely steroid induced Type 2 diabetes from being on the steroids for so long.  I do not say this to scare anyone, I am a huge advocate of steoids and whenever I run into someone who does not use them I try to encourage them to research it and consider putting their sons on it. 

 

My question here is are there those of you who have taken your sons off of the steroids due to the side effects, and if so how did that go for you?  I know we would have to take a slow taper but I am more wondering about the benefits it does for the Heart and Diaphram.  My son is on HGH - Genotropin and has been for over a year.  He was in the low dose PTC124 trial and in the Gentamincin Trial in 2005.  At the momment his Cardiac and Pulmonary function is very good.  He is 12 and walks everywhere, except for lost distances which he uses a scooter for. 

 

Does anyone have any advice for me?  We meet with the Dr tomorrow? 

 

Thank you

Cinni

Views: 112

Reply to This

Replies to This Discussion

Cinni,

My son has only been on the medication for a few months. While I don't have the experience you are looking for, I have read some of the following:

1. Once he is off the steroids, going back on them later has not shown to be useful but double check with doc.
2. There are many benefits of the steroid even after loss of ambulation because studies have shown they continue to reduce the severity of scoliosis which can greatly reduce pulmonary function.

Since my son is responding well, we have not openly considered what it would take to convince us to take him off. I have experience with diabetes while pregnant and family history. Off the cuff, I think that if the diabetes is mild to moderate - in other words, manageable (meds or shots), then I think I would keep him on it, especially if weight is an issue. The meal plans required to manage diabetes is great for managing weight as well. Ultimately though, if the need to continue to preserve his good pulmonary function is greater than the issues with diabetes, by all means keep him on the steroids. The pulmonary functioning is very critical to preserve, since they are SO susceptible to serious lung infections.

It's a difficult choice to balance these issues. I think sometimes it comes down to choosing the lesser of two evils.

Good luck and take care,
Liisa

Here is another thought... do you think he's old/mature enough to discuss his perspective on it?
Thank you so much for your great advice.
Cinni

Liisa Underwood said:
Cinni,

My son has only been on the medication for a few months. While I don't have the experience you are looking for, I have read some of the following:

1. Once he is off the steroids, going back on them later has not shown to be useful but double check with doc.
2. There are many benefits of the steroid even after loss of ambulation because studies have shown they continue to reduce the severity of scoliosis which can greatly reduce pulmonary function.

Since my son is responding well, we have not openly considered what it would take to convince us to take him off. I have experience with diabetes while pregnant and family history. Off the cuff, I think that if the diabetes is mild to moderate - in other words, manageable (meds or shots), then I think I would keep him on it, especially if weight is an issue. The meal plans required to manage diabetes is great for managing weight as well. Ultimately though, if the need to continue to preserve his good pulmonary function is greater than the issues with diabetes, by all means keep him on the steroids. The pulmonary functioning is very critical to preserve, since they are SO susceptible to serious lung infections.

It's a difficult choice to balance these issues. I think sometimes it comes down to choosing the lesser of two evils.

Good luck and take care,
Liisa

Here is another thought... do you think he's old/mature enough to discuss his perspective on it?
Hi- my son Henry just started Deflaz April 22nd and has been urinating very frequently- so much so that he is having accidents all the time. We are going to the dr. today to do tests on blood sugar and urine......was your son urinating alot????? i am hoping that this is not diabetes......
Heather: Frequent urination is a side effect of steroids for some or our boys. My grandson, who is 5 1/2 has that problem. He's had some accidents in his Kindergarten class. His parents have instructed him to go to the bathroom as soon as he feels the urge, and his teachers are aware of it also. His parents carry a urinal in the car when they are on trips, and there might not be a restroom nearby. I'm not sure if it is something they will outgrow. I would like to hear from some parents of older boys who may have had this problem, and if they outgrew it.

Heather said:
Hi- my son Henry just started Deflaz April 22nd and has been urinating very frequently- so much so that he is having accidents all the time. We are going to the dr. today to do tests on blood sugar and urine......was your son urinating alot????? i am hoping that this is not diabetes......
no he was not at all

Heather said:
Hi- my son Henry just started Deflaz April 22nd and has been urinating very frequently- so much so that he is having accidents all the time. We are going to the dr. today to do tests on blood sugar and urine......was your son urinating alot????? i am hoping that this is not diabetes......
Thanks Terry- very helpful info. With the long list of possible side effects I really did not come across frequent urination and accidents......

Terry Porcaro said:
Heather: Frequent urination is a side effect of steroids for some or our boys. My grandson, who is 5 1/2 has that problem. He's had some accidents in his Kindergarten class. His parents have instructed him to go to the bathroom as soon as he feels the urge, and his teachers are aware of it also. His parents carry a urinal in the car when they are on trips, and there might not be a restroom nearby. I'm not sure if it is something they will outgrow. I would like to hear from some parents of older boys who may have had this problem, and if they outgrew it.

Heather said:
Hi- my son Henry just started Deflaz April 22nd and has been urinating very frequently- so much so that he is having accidents all the time. We are going to the dr. today to do tests on blood sugar and urine......was your son urinating alot????? i am hoping that this is not diabetes......
Connor still has accidents - almost 5 years old. We've been potty training for a LONG LONG LONG time LOL Unfortunately, he had undiagnosed severe constipation for several months - this is familiar issue with DMD. It took us over 2 years to control, which significantly hindered his ability to understand when his body needs to go. So it's only been then last 6 months that we've made any headway. I don't expect night-time training to occur for at least another year. Anyway, he's much more thirsty now that he is on the steroids, but he's no where near diabetic. So it is no wonder he is urinating frequently, but I wouldn't say he's go so much to say he's needing to go more than expected. I guess my point here is that potty issues are common with DMD kids. I've seen in various conversations.

Cinni, How did the appointment go?
Hi Cinni,
Yes, it''s a side effect -- not a big deal though. Our son is going on 17, been on D. since age 6; now takes metformin to control the type II and actually lost about 18 pounds over a year and is now down to his "fighting" weight and BMI is great. We have always watched his diet and thanks to the big D he's still walking, and no other health concerns except for the itty bitty problem with having DMD ...
I'd rather have him walking and taking D, than anything else; and with the PTC B.S. still going on looks like it may be a while before, if ever, he gets back on the stuff.
Ciao,
Michael

Reply to Discussion

RSS

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2019   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service